Lightning, Alamosa
- When
- August 2, 1:30 PM MST
- Where
- Alamosa County, 20 mi ENE of Alamosa
- Reported by
- NEWSPAPER
- Coordinates
- 37.573, -105.788 (the zone’s center; the record gives no point)
A man and his son summitted Little Bear Peak when a thunderstorm approached. There were several close lightning strikes, which caused them to hurry down the mountain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A man and his son summitted Little Bear Peak when a thunderstorm approached. There were several close lightning strikes, which caused them to hurry down the mountain. The father fell 500 feet to his death when he stepped on crumbling, slippery rock.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 2, 1:17 PM MST, 13 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 217 PM MDT SAT AUG 2 2003 SHORT TERM DISCUSSION...(TONIGHT AND SUNDAY). CURRENTLY: THE UPPER RIDGE OF HIGH PRES WAS LOCATED OVER COLORADO BACK INTO THE GREAT BASIN...WITH A FETCH OF MOISTURE BEING DRAWN UP INTO THE FOUR CORNERS. THIS WAS EVIDENT BY CONVECTION BREAKING OUT OVER W CO AND NM...AND NE UTAH. GENERAL FLOW OVER MUCH OF THE CWA (E HALF OF CO) WAS NW...AND H5 VORT CHARTS INDICATED DOWNWARD FORCING ASSOCIATED WITH THIS FLOW. LARGE CAP OVER THE E PLAINS THIS AFTERNOON ALSO HINDERING CONVECTION...AND ONLY APPARENT TRIGGER WILL BE HEATING. SLOW MOVING THUNDERSTORMS HAVE DEVELOPED OVER THE E SAN JUANS...SPECIFICALLY OVER THE MILLION BURN SCAR... AND INCREASING RAINFALL AMOUNTS HAVE STARTED COMING IN. TONIGHT: RAINFALL AMOUNTS HAVE STEADILY INCREASED ACROSS THE MILLION BURN SCAR AS SLOW MOVING STORMS CONTINUE TO REDEVELOP THERE...SO HAVE DECIDED TO GO WITH A FLASH FLOOD WARNING. EXTENDING THE WARNING IS A POSSIBILITY THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES UP FROM NM...WHICH COULD SPARK EVEN MORE STORMS. ENOUGH SHEAR AND CAPE OVER THE E PLAINS FOR POTENTIAL FOR SEVERE WX...BUT THE TRIGGER IS LACKING. CONVECTION OVER THE W MTS THIS AFTN SHOULD MOVE ACROSS THE SAN LUIS VALLEY...WHILE STORMS EXPECTED TO FIRE OVER THE S FRONT RANGE WILL EDGE OUT ONTO THE ADJACENT PLAINS. THESE STORMS...IF SEVERE...WILL MOST LIKELY BE PULSE-TYPE. ANY STORMS THAT DO DEVELOP OVER THE FAR E PLAINS MOST LIKELY WILL BE DUE TO OUTFLOW. THEREFORE...TEMPTED TO LOWER OR ELIMINATE ALL TOGETHER PRECIP CHANCES FOR THE FAR E PLAINS...BUT WILL ALLOW CURRENT FORECAST GRIDS TO CONTINUE. UPPER RIDGE IS FORECAST TO SLIDE SLOWLY TO THE E TONIGHT...WITH H5 VORT CHARTS INDICATING PLENTY OF DOWNWARD FORCING FOR THE CWA WHICH WILL EFFECTIVELY SHUT DOWN CONVECTION SOON AFTER SUNSET. 850 AND 700 MB TEMP GRIDS INDICATE WARMING TONIGHT...AND ONGOING GRIDS COVER THIS WELL. SUNDAY: UPPER RIDGE WILL BE FIRMLY IN PLACE FOR TOMORROW...WITH MONSOON PLUME EDGING MORE INTO W CO. TEMP CHARTS INDICATE VERY SIMILAR READINGS TO TODAY...BUT THE DECIDING FACTOR WILL BE AMOUNT OF CLOUD COVER/RAINFALL AND THE EFFECT ON TEMPS. WITH MORE MOISTURE BEING ADVECTED INTO THE CWA...INCREASED POPS ALL AREAS SUNDAY AFTERNOON LOOKS GOOD. ADDITIONAL ATTENTION FOR THE VARIOUS BURN SCARS WILL BE NEEDED TOMORROW. MOORE // LONG TERM DISCUSSION...(SUNDAY NIGHT THROUGH SATURDAY). CONVECTION FROM SUNDAY AFTERNOON WILL LINGER THROUGH THE EVENING HOURS...AS SHORT WAVE ROTATES OVER THE TOP OF THE RIDGE CENTERED OVER NEW MEXICO. HAVE SHUT OFF CHANCE FOR MEASURABLE RAIN AT MIDNIGHT... AS ATMOSPHERE STABILIZES PER MODELS. ON MONDAY...RIDGE WILL STRENGTHEN AND MODELS SHOW THAT ATMOSPHERE WILL STABILIZE SOME FROM SUNDAYS VALUES...BUT TRAPPED MOISTURE IN THE RIDGE WILL STILL BRING A CHANCE FOR SHOWERS/THUNDERSTORMS TO THE AREA. BROUGHT DOWN POPS TO 20 PERCENT OVER THE ENTIRE AREA MONDAY AFTERNOON AND EVENING. GOING FORECAST OF SLIGHTLY WARMER LOOKS GOOD...AS MID LEVEL TEMPS ABOUT THE SAME...BUT THERE SHOULD BE MORE INSOLATION. GUIDANCE TOO LOW. TUESDAY THROUGH SATURDAY...THE UPPER RIDGE BECOMES FULLY ENTRENCHED ACROSS THE ROCKIES...AS TROUGH POSITIONS OVER THE GREAT LAKES AND ANOTHER TROUGH IS QUASI-STATIONARY IN THE PACIFIC OFF THE PACIFIC NORTHWEST COAST. THERE WILL BE LITTLE DAY TO DAY TEMPERATURE CHANGE THROUGH SATURDAY...AND WITH TRAPPED MOISTURE IN THE RIDGE... WILL KEEP THE 20 POPS IN EVERY DAY. GUIDANCE HIGH TEMPS WOEFULLY LOW....AND WILL CONTINUE OUR FORECAST OF 90S IN THE PLAINS AND 70S AND 80S GENERALLY IN THE HIGHER TERRAIN. THE 8-14 DAY OUTLOOK IS FOR MORE OF THE SAME...WITH ABOVE NORMAL TEMPS AND BELOW NORMAL PRECIP. -TLM- .PUB...NONE.
COZ058>089-093>099-031230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 630 AM MDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST COLORADO PLAINS THIS AFTERNOON. ABUNDANT LOW LEVEL MOISTURE...COMBINED WITH AFTERNOON HEATING WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS BETWEEN NOON AND 100 PM...WHICH WILL MOVE OFF INTO THE ADJACENT PLAINS AFTER 200 PM. AS THUNDERSTORMS MOVE INTO THE ADJACENT INTERSTATE 25 CORRIDOR...ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE...WITH HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH THE PRIMARY THREATS. LOCALLY HEAVY RAIN MAY ALSO ACCOMPANY THE STRONGER STORMS...WHICH COULD POSE A THREAT FOR LOCALIZED FLASH FLOODING ACROSS THE BURN SCARS. PEOPLE IN AND NEAR THE BURN SCARS SHOULD BE ALERT FOR THE POSSIBILITY OF HEAVY RAINFALL...AND BE PREPARED TO TAKE ACTION IF NECESSARY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. ON SUNDAY...LOCALLY HEAVY RAIN MAY ACCOMPANY THE THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO. AT THIS TIME...IT APPEARS THE MAIN THREATS FROM THUNDERSTORMS WILL BE HEAVY RAIN...LIGHTNING...HAIL AROUND 1/4 INCH IN DIAMETER...AND WIND GUSTS TO AROUND 40 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 200 PM ACROSS THE SOUTHEAST COLORADO PLAINS. KT/METZE
The Pueblo radar (KPUX), 172 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374652.